Septrin - the risks

Q:I have heard of a horrendous case of Septrin causing the most severe side effects in a penicillin allergic subject. I understand that this drug is associated with Stevens-Johnson Syndrome. I am not quite sure, but I believe that Septrin has been banned in the States. Could you confirm this, please, and perhaps also collate some data on side effects of this drug? If indeed this is banned in the States, why is it still in use in this country and elsewhere? D. J., Ilford, Essex.

A:According to the 1992 edition Physician's Desk Reference, the US drugs bible (and confirmed by its manufacturer, Wellcome), this drug is still on the market in America.Septrin, known in the states as Septra, is a combination of two synthetic antibiotics (of trimethoprim and sulfamethoxazole), used to treat urinary tract infections, acute middle earache, acute chronic bronchitis in adults, traveller's diarrhoea, pneumocystis carinii pneumonia, one of the side effects of AIDs, as well as prostate and intestinal infections.

This edition of the PDR writes in bold capital letters: "Fatalities associated with the administration of sulfonamides, although rare, have occurred due to severe reactions, including Stevens-Johnson Syndrome, toxic epidermal necrolysis [severe disorder of the outer layer of the skin], fulminant hepatic necrosis [tissue death in the liver], agranulocytosis [a severe decrease in white blood cells], aplastic anaemia, other blood [disorders], and hypersensitivity of the respiratory tract."

Stevens-Johnson syndrome is an inflammatory disease, mainly affecting children or young adults, which causes blisters on the skin and open sores on the mucous membranes of the lips, eyes, mouth, nasal passage and genitals. It's often accompanied by pneumonia, fever and pain in the joints. Besides bedrest, antibiotics ironically are only the treatment. The drug can also cause life threatening liver or kidney disease or one of a variety of blood disorders or even hypersensitivity of the respiratory tract.

It also inhibits the absorption of folic acid, and so shouldn't be used by those who have a deficiency of this nutrient, such as the elderly, patients receiving anticonvulsant therapy, those who have difficulty absorbing nutrients, chronic alcoholics or those with severe allergies or bronchial asthma. Patients with glucose-6-phosphate dehydrogenase deficiency, a condition where red cells lack the above mentioned enzyme needed for carbohydrate processing in the body, can suffer a breakdown in red blood cells.

This drug also reacts adversely to a number of other drugs, particularly phenytoin, an anti seizure drug, and tolbutamide, a drug used for diabetics.

Wellcome also cautions that this drug has an increase risk of severe adverse reactions in elderly patients, particularly those with impaired kidney or liver dysfunction or those using other drugs. These included bone marrow suppression, a decrease in blood platelets or severe skin reactions.

In the PDR here is another entire column of other reactions, ranging from hepatitis, to kidney failure, aseptic meningitis, convulsions and hallucinations. Animal studies have shown that this drug also could cause birth defects

As you can see, this is by no stretch of the imagination a benign drug. Any patient being prescribed this, particularly for the more benign problems like middle ear infection or traveller's diarrhoea, should ask his doctor whether another antibiotic or a single drug might do the job without these sorts of unacceptable risks.

You may be interested. Our local GP declined to treat our son's painful verrucae (warts) and referred us to a chiropodist. He also declined invasive therapy, saying he had seen so much damage as a result of caustics, cryotherapy, etc. He provided porous insoles to relieve the pain and much to my surprise, vitamin A to boost immunity, saying the verrucae would go when the immune system was stronger. (By coincidence both children's verrucae appeared after virus infections, and, as he said, suddenly went a few months later.

Verrucae are a small inconvenience in the scale of health problems, but I wonder how many people have risked further damge not knowing of a holistic approach to chiropody.

Thank you for this fascinating anecdote.

It's always heartening to hear of good doctors who know when to leave well enough alone. rather than always reaching for the prescription pad.

But if you must take it, make sure to drink a full, eight ounce glass of water with each dose and to drink severa additional galsses of water every day, unless your doctor has a reason for your not doing so, says the Health Research Group in America. They also recommend that you look into whether you need to have more vitamin K than usual, and to stay out of the sun as much as possible, since Septrin makes you more sensitive to the sun's rays.

Septrin has a number of early warning signs that you may experience a serious reaction. These includea skin rash, sore throat, fever, aching joints, cough, shortness of breath. If you experience any of these symptoms, contact your doctor immediately. Wellcome recommends that the drug be discontinued at once.